The January 1 issue of the Journal of the American Dental Association reports on a new study showing that the proportion of people taking oral osteoporosis drugs who develop a jaw condition called osteonecrosis of the jaw (ONJ) may be much higher than previously thought. ONJ is characterized by pain, soft-tissue swelling, infection, loose teeth and exposed bone.
Previous reports had indicated that the risk of developing (ONJ) from bisphosphonates in pill form were “negligible,” although there was a noted risk in people taking the higher-dose intravenous form of the drug.
The USC School of Dentistry’s database showed that nine of 208 patients taking Fosamax had active ONJ, a prevalence of about 4 percent. All were patients who had undergone some kind of dental procedure, such as having a tooth removed. The jaw complication has been seen in patients taking Fosamax for as little as one year. It seems to occur most frequently after routine tooth extraction.
Although no one is sure why bisphosphonates seem to have this effect only on jaw bones, the authors speculated that the drugs may make it easier for bacteria to adhere to bone that is exposed after a tooth extraction.
At the USC School of Dentistry patients are put on anti-microbial, anti-fungal rinse one week pre-operatively or post-operatively if they have been on bisphosphonates six months or longer. In my Long Island dental office we routinely ask patients if they are taking osteoporosis drugs and if so, we prescribe the anti-microbial, anti-fungal rinse before we begin dental procedures.